Alert archive / New York / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 110, NWS Binghamton, NY

September 2, 2013Broome County, Chenango County, Cortland County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 2, 2013, 7:44 AM EDT for Broome County, Chenango County, Cortland County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2013, 7:44 AM EDT (11:44 UTC)
Expired
Sep 2, 2013, 8:30 AM EDT
In force
46 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Broome County, NY, Chenango County, NY, Cortland County, NY

The radar

The Binghamton radar (KBGM), 27 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 11.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:47 AM EDT, 57 minutes earlier.

Area forecast discussion, Sep 2, 6:47 AM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 AM EDT MON SEP 2 2013

.SYNOPSIS...
A COLD FRONT WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO NY AND
PA TODAY. THE FRONT WILL STALL JUST TO OUR EAST ON TUESDAY, WITH A
CHANCE FOR A FEW SHOWERS OVER OUR REGION. COOLER AND DRIER
WEATHER IS FORECAST FOR MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WARM AND MOIST ATMOSPHERE WILL BE IN PLACE WITH ONGOING SHOWER
AND THUNDERSTORM ACTIVITY TODAY. THIS ACTIVITY WILL INCREASE IN
COVERAGE AND INTENSITY IN ADVANCE OF AN EASTWARD MOVING COLD FRONT
THIS AFTERNOON. MODELS SHOW SEVERAL HUNDRED J/KG OF CAPE AHEAD OF
THE FRONT, WITH A THIN LINE OF 20-25 KT DEEP LAYER SHEAR ALONG THE
FRONT.

THERE IS A CHANCE FOR A FEW THUNDERSTORMS TO INTENSIFY ALONG AND
AHEAD OF THE FRONT...PRODUCING HEAVY DOWNPOURS AND GUSTY WINDS.
WIDESPREAD SEVERE POTENTIAL IS VERY LOW HOWEVER.

ONE AREA OF CONCERN IS WEST CENTRAL LUZERNE COUNTY, WHICH RECEIVED
3 TO 5 INCHES OF RAIN EARLIER. THIS AREA WILL NEED TO BE MONITORED
CLOSELY SHOULD HEAVY RAIN APPROACH AGAIN TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
COLD FRONT WILL STALL TO OUR EAST ON TUESDAY AS UL TROF SAGS
SOUTHEASTWARD OUT OF ONTARIO AND INTO NORTHERN NY. DESPITE DRY AIR
ADVECTION, THE PRESENCE OF THE TROF WILL KEEP A FEW SHOWERS OVER
FA THROUGH THE AFTERNOON HOURS.

BY EARLY WEDNESDAY, WE FINALLY GET ON THE WESTERN EDGE OF THE TROF
AXIS. PRECIP WILL SHIFT EASTWARD TO THE COAST, WHILE SKIES WILL
BEGIN TO CLEAR OVER NY/PA. THE COOL POOL ALOFT WILL BE DIRECTLY
OVERHEAD, KEEPING TEMPS IN THE LOWER 70S FOR MUCH OF THE FA.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
3 AM UPDATE...
NO CHGS NEEDED TO LONG TERM AT THIS TIME AS UL RIDGE HOLDS ACRS
WRN U.S. THRU SUNDAY BEFORE STARTING TO FLATTEN OUT EARLY NEXT
WEEK.

250 PM UPDATE...

A FAIRLY QUIET EXTENDED PERIOD WITH A FEW WEAK FRONTAL BOUNDARIES
BRINGING CHCS FOR PRECIP. FIRST BOUNDARY EARLY IN THE PD WILL
BRING JUST SLGT CHCS FOR SHRA MAINLY TO NRN PORTION OF FA WED
NGT/EARLY THURS. ANOTHER CLD FRONT SATURDAY MAY BRING SOMEWHAT
BETTER CHCS FOR PRECIP. MAIN STORY LATER THIS WEEK WILL BE COOLER
AIRMASS WITH HIGHS PSBLY NOT GETTING OUT OF THE 60S FOR A LARGE
PART OF THE FA ON THURSDAY WITH LOWS DROPPING WELL INTO THE 40S
FRIDAY MORNING. BEYOND THAT, TEMPS MODERATE TO NEAR OR SLIGHTLY
ABOVE FOR HIGHS BY THE WEEKEND AS SFC HIGH PRESSURE MOVES OVER AND
THEN SE OF THE REGION.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
12Z UPDATE...
CONDITIONS RANGE FROM VFR TO LIFR AS AIRMASS SATURATED FROM RAIN
LAST NIGHT RESULTS IN DENSE FOG DEVELOPMENT AT SOME TERMINALS.
HOWEVER TERMINALS THAT ARE CURRENTLY BEING AFFECTED BY SHOWERS
HAVE IMPROVING CONDITIONS. KBGM AND KAVP ARE CURRENTLY AT IFR AND
WILL REMAIN THERE THROUGH 13Z THIS MORNING. AT KITH AND KELM
EXPECT MVFR CONDITIONS IN LIGHT SHRA THROUGH 14Z WITH KSYR AND
KRME REMAINING VFR.

CONDITIONS IMPROVE TO A BKN-OVC VFR DECK AFTER 15Z AT ALL
TERMINALS ALONG WITH A BRIEF BREAK IN THE RAIN. COLD FRONT WILL
APPROACH FROM THE NORTHWEST AFTER 20Z THIS AFTERNOON WITH MVFR
RESTRICTIONS POSSIBLE. FOLLOWING FRONTAL PASSAGE EXPECT TERMINALS
TO DROP TO MVFR OVERNIGHT.

LGT/VRB WINDS THIS MORNING WILL BECOME MORE SWRLY AROUND 5KTS
DURING THE DAY SHIFTING TO THE NORTHWEST TOWARD MIDNIGHT.

OUTLOOK...

TUE...POTENTIAL FOR MVFR IN SCT SHRA.

WED-FRI...MAINLY VFR WITH POTENTIAL MORNING RESTRICTIONS DUE TO
FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...JML/PVN
AVIATION...PVN
Hazardous weather outlook, Sep 2, 2:23 AM EDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
223 AM EDT MON SEP 2 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-048-072-030630-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-PIKE-SOUTHERN WAYNE-
223 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE THROUGH THE REGION TODAY BRINGING ANOTHER
ROUND OF THUNDERSTORMS. WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED. HOWEVER ISOLATED STRONG THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY DOWNPOURS AND GUSTY WINDS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ047-030630-
LUZERNE-
223 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE THROUGH THE REGION TODAY BRINGING ANOTHER
ROUND OF THUNDERSTORMS. WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED. HOWEVER ISOLATED STRONG THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY DOWNPOURS AND GUSTY WINDS THIS
AFTERNOON.

PORTIONS OF WEST CENTRAL LUZERNE COUNTY RECEIVED 3 TO 5 INCHES OF
RAIN EARLIER, AND WILL BE PARTICULARLY SENSITIVE TO ADDITIONAL
HEAVY RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PADAVONA

In the hours before

Local storm report, Sep 2, 1:52 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
152 AM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     FLASH FLOOD      HUNTINGTON MILLS        41.18N  76.23W
09/02/2013                   LUZERNE            PA   911 CALL CENTER

            ROAD WASHOUT ON ROUTE 239 BETWEEN HUNTINGTON MILLS AND
            SHICKSHINNY

&&

PN
Special weather statement, Sep 2, 7:19 AM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
719 AM EDT MON SEP 2 2013

NYZ023>025-055-021145-
CHEMUNG NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY-
719 AM EDT MON SEP 2 2013

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHEMUNG...
SOUTHEASTERN SCHUYLER...SOUTHWESTERN TOMPKINS AND WEST CENTRAL TIOGA
COUNTIES...

* AT 717 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG
GUSTY WINDS TO 45 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR   CATHARINE...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALPINE AND CAYUTA AT 725 AM EDT...
  ENFIELD AT 735 AM EDT...
  NEWFIELD HAMLET AND NEWFIELD AT 740 AM EDT...
  DANBY AND WEST DANBY AT 745 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4248 7649 4225 7648 4225 7689 4243 7691

HEDEN
Special weather statement, Sep 2, 7:22 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
722 AM EDT MON SEP 2 2013

NYZ025-044-055-056-021200-
BROOME NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
722 AM EDT MON SEP 2 2013

...STRONG THUNDERSTORM WILL AFFECT EASTERN TOMPKINS...NORTHEASTERN
TIOGA...NORTHERN BROOME...AND SOUTHERN CORTLAND COUNTIES...

* AT 717 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
  GUSTY WINDS TO AROUND 40 MPH...AND VERY HEAVY RAIN. THIS
  STORM WAS LOCATED NEAR HARFORD...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VIRGIL AT 730 AM EDT...
  HUNTS CORNERS AT 735 AM EDT...
  LAPEER AND CENTER LISLE AT 740 AM EDT...
  MARATHON AT 745 AM EDT...
  FREETOWN CORNERS AT 750 AM EDT...
  TEXAS VALLEY AND EAST FREETOWN AT 755 AM EDT...
  WILLET AND CINCINNATUS AT 800 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4251 7639 4260 7588 4259 7587 4236 7586
      4233 7635

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:46 PM EDTSpecial Weather StatementBGMMadison59 min
Sep 2, 4:15 AM EDTAreal Flood AdvisoryBGMChenango, Otsego3 hr
Sep 2, 7:19 AM EDTSpecial Weather StatementBGMTompkins26 min
Sep 2, 7:22 AM EDTSpecial Weather StatementBGMCortland38 min
Sep 2, 8:15 AM EDTAreal Flood AdvisoryBGMSchuyler, Seneca, Tompkins3 hr
Sep 2, 8:47 AM EDTFlash Flood WarningBGMSchuyler, Seneca, Tompkins4 hr
Sep 2, 9:18 AM EDTAreal Flood AdvisoryBGMBroome, Chenango3 hr
Sep 2, 1:13 PM EDTSpecial Weather StatementBGMDelaware47 min
Sep 2, 1:49 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan41 min
Sep 2, 2:17 PM EDTSpecial Weather StatementBGMCayuga28 min
Sep 2, 2:27 PM EDTSpecial Weather StatementBGMDelaware63 min
Sep 2, 2:46 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga59 min
Sep 2, 2:59 PM EDTSpecial Weather StatementBGMSeneca31 min
Sep 2, 3:31 PM EDTSpecial Weather StatementBGMDelaware44 min
Sep 2, 3:43 PM EDTSpecial Weather StatementBGMSullivan47 min
Sep 2, 3:57 PM EDTSpecial Weather StatementBGMOnondaga33 min
Sep 2, 4:14 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga61 min
Sep 2, 4:35 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga40 min
Sep 2, 4:39 PM EDTSpecial Weather StatementBGMSullivan51 min
Sep 2, 4:58 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida62 min
Sep 2, 5:13 PM EDTSevere Thunderstorm WarningBGMCortland, Madison, Oneida, Onondaga62 min
Sep 2, 5:24 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Madison, Onondaga, Tompkins36 min
Sep 2, 5:41 PM EDTAreal Flood AdvisoryBGMMadison, Oneida, Onondaga3 hr
Sep 2, 5:54 PM EDTSevere Thunderstorm WarningBGMOneida36 min
Sep 2, 6:00 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Oneida, Onondaga, Otsego60 min
Sep 2, 6:39 PM EDTAreal Flood AdvisoryBGMChenango, Madison, Otsego3 hr
Sep 2, 6:55 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego65 min
Sep 2, 7:08 PM EDTFlash Flood WarningBGMChenango, Otsego4 hr
Sep 2, 7:31 PM EDTAreal Flood AdvisoryBGMChenango, Delaware, Otsego3 hr
Sep 2, 12:56 AM EDTFlash Flood WarningBGMLuzerne4 hr
Sep 2, 12:04 PM EDTSpecial Weather StatementBGMWyoming41 min

Nearby

Severe Thunderstorm Warnings in New York, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.